Alert archive / Mississippi / Flash Flood Warnings in 2017
Flash Flood Warning 28, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Apr 17, 2017, 1:20 PM CDT for Bolivar County, Mississippi. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2017, 1:20 PM CDT (18:20 UTC)
- Expired
- Apr 17, 2017, 2:45 PM CDT
- In force
- 85 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
County Bolivar County, MS
The radar
The Memphis radar (KNQA), 164 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 6.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 604 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 570 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.8
The text
As transmitted.
446 WGUS54 KJAN 171820 FFWJAN MSC011-171945- /O.NEW.KJAN.FF.W.0028.170417T1820Z-170417T1945Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Jackson MS 120 PM CDT MON APR 17 2017 The National Weather Service in Jackson has issued a * Flash Flood Warning for... Northeastern Bolivar County in northwestern Mississippi... * Until 245 PM CDT * At 119 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to three inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Duncan. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3412 9066 3399 9066 3395 9078 3403 9079 $$ DL
1 follow-up statement
659 WGUS74 KJAN 171915 FFSJAN Flash Flood Statement National Weather Service Jackson MS 215 PM CDT MON APR 17 2017 MSC011-171925- /O.CAN.KJAN.FF.W.0028.000000T0000Z-170417T1945Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bolivar MS- 215 PM CDT MON APR 17 2017 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN BOLIVAR COUNTY IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures and report flooding to the National Weather Service. LAT...LON 3412 9066 3399 9066 3395 9078 3403 9079 $$ DL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 12:25 PM CDT, 55 minutes earlier.
Area forecast discussion, Apr 17, 12:25 PM CDT, 55 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 1225 PM CDT Mon Apr 17 2017 .UPDATE... Updated for 18Z aviation discussion && .AVIATION... 18Z TAF discussion: A mix of MVFR/VFR flight categories are being observed at TAF sites across the area due to varying ceiling heights. Convection is again breaking out across the area this afternoon as expected. Sites that observe convection within their respected aerodrome today, will see a brief period of degraded visibilities and/or ceilings to MVFR/IFR categories. This activity will begin to dissipate after sunset this evening. Some low stratus will again develop across the region overnight, in addition to some patchy fog across mainly Southeast Mississippi, i.e. KHBG. This could again result in a period of MVFR/IFR ceilings and/or visibilities Tuesday morning. Winds today will again be southerly between 5-10 knots, and will decrease to between 3-5 knots late tonight into Tuesday morning. /19/ && .DISCUSSION... A slightly stronger mid/upper level trough will slide east into the forecast area late this afternoon and overnight. This will cause the surface high that's been in place across the forecast area to slide a bit further east through the course of today, as a weak cold front tries to drop southeast towards the CWA. This weakening of the surface high and approaching trough, in addition to daytime heating in this moist airmass, is expected to result in a little better coverage of showers, along with a few thunderstorms, across the forecast area today. In addition, outflow associated with a weakening line of convection currently moving east across the Mid-South Region, could make it into northern portions of the forecast area this afternoon before halting its southeastward progression. With the ensuing daytime heating, this boundary could also aid in the development of showers and a few storms across my northern zones this afternoon and early evening. As has been the case the past few days, convection looks to primarily be diurnally driven, although some lingering into the evening hours is possible. Thus, much of it should begin to dissipate after sunset. Under partly to mostly cloudy skies, highs today will range from the upper 70s to lower 80s. The current forecast is in pretty good shape. I adjusted highs down a couple of degrees in the Delta given the expansive cloud cover moving in from the northwest. I also adjusted some other hourly grid elements to better fit ongoing trends. Otherwise, no major changes will be made on this update. /19/ Prior discussion below: Today and tonight... Clouds have been infiltrating the region overnight with some patchy fog occurring at the southern sections of the forecast area. This is especially the case around the Pine Belt, where some dense fog has been occurring. Given this, will likely put in at minimum a limited fog risk through early morning in the HWO/graphics. Similar conditions will exist today as have occurred over the weekend as the weather pattern will remain pretty much the same and seems to favor a more summer-like pattern than spring. Zonal flow will be in place across the region once again today, but this will be disrupted by the passing of a shortwave trough across the area. This trough will combine with a warm, moist airmass in place over the region(as characterized by forecast PW values around 1.4-1.6 inches) to bring scattered to numerous showers and some thunderstorms to the region this afternoon. Hi-res guidance indicates a bit more coverage this afternoon thanks to this incoming trough and some of it may actually begin a little earlier in the late morning. Area radars are showing a bowing lines of showers and storms moving very slowly south across Arkansas and any boundary that is put out by this activity will also help focus showers and storms today, and leading to the earlier formation for activity. Forecast shear doesn't look overly impressive for any sort of organized storms, but with decent lapse rates, there could be a strong storm or two. However, nothing significant is expected other than perhaps a few good downpours. Temperatures are again expected to reach into the 80s. However, if clouds and rain occur earlier, this may hamper highs a bit from getting too warm. This activity will diminish through the evening, as we have seen the last few days. However, as the trough axis lingers over the ArkLaMiss region through tonight, there is a better chance for showers to continue into the night in the moist airmass. Another very mild night is expected as lows will again only dip into the 60s. /28/ Tuesday through next weekend... The summer like weather pattern will continue to exist through the workweek as the ArkLaMiss remains on the western periphery of a broad Bermuda high while upper level flow remains zonal. Persistent low level southerly flow will result in increasing moisture and humidity through the week. PWats will range from 1"-1.75". The moist, unstable airmass, coupled with several weak disturbances will result in mainly diurnal thunderstorms in the region on each day with the best chances on Tuesday, Thursday, and Friday. The surface high should retrograde far enough west into our region on Wednesday to limit storm chances. The main chances with storms during the week will be hail and wind. Temperatures will be more reminiscent of May than April with highs ranging from the low to upper 80's through Friday. Models agree on a more organized storm system approaching the region by the end of the work week as a deep upper low moves through the Central Plains. Although some model ambiguity still exists, the latest runs continue to come into better agreement, while continuing to indicate that severe weather could be possible during the upcoming weekend. This setup will likely be the highlight of the forecast over the next few days and will likely be included in the HWO soon as confidence continues to increase. && .PRELIMINARY POINT TEMPS/POPS... Jackson 81 62 82 64 / 73 34 50 15 Meridian 83 62 84 61 / 68 28 32 16 Vicksburg 81 63 82 63 / 66 39 45 13 Hattiesburg 83 61 84 59 / 68 12 31 13 Natchez 82 62 83 62 / 55 31 45 12 Greenville 79 64 81 64 / 62 50 41 11 Greenwood 79 63 81 63 / 63 48 50 13 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 19
Hazardous weather outlook, Apr 17, 9:30 AM CDT, 3 hours 50 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson MS 930 AM CDT Mon Apr 17 2017 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 172000- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 930 AM CDT Mon Apr 17 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight... The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Sunday. 19 && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, Apr 17, 12:36 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Jackson MS
1236 PM CDT MON APR 17 2017
MSZ018-171815-
Bolivar MS-
1236 PM CDT MON APR 17 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BOLIVAR COUNTY
UNTIL 115 PM CDT...
At 1236 PM CDT, Meteorologists were tracking a cluster of strong
thunderstorms over Arkansas City, or 11 miles southeast of Rohwer,
moving east at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Jersey Point and Lamont around 1255 PM CDT.
Scott around 100 PM CDT.
Benoit around 115 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3377 9111 3378 9105 3376 9103 3377 9100
3353 9098 3353 9122 3356 9123 3358 9115
3360 9113 3362 9113 3365 9117 3366 9122
3370 9122 3371 9116 3366 9109 3368 9103
3372 9106 3370 9111 3374 9115 3378 9113
TIME...MOT...LOC 1736Z 254DEG 15KT 3362 9120
DCSpecial weather statement, Apr 17, 12:50 PM CDT, 30 minutes before
Special Weather Statement National Weather Service Jackson MS 1250 PM CDT MON APR 17 2017 MSZ018-171815- Bolivar MS- 1250 PM CDT MON APR 17 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BOLIVAR COUNTY THROUGH 115 PM CDT... At 1250 PM CDT, Meteorologists were tracking a strong thunderstorm near Shelby, moving east at 5 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Duncan. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3398 9066 3395 9076 3404 9078 3408 9066 TIME...MOT...LOC 1750Z 262DEG 6KT 3402 9071 DL
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 12:50 PM CDT | Special Weather Statement | JAN | Coahoma | 25 min |
| Apr 17, 1:35 PM CDT | Special Weather Statement | JAN | Covington | 25 min |
| Apr 17, 1:54 PM CDT | Special Weather Statement | JAN | Simpson | 36 min |
| Apr 17, 2:19 PM CDT | Special Weather Statement | JAN | Sunflower | 26 min |
| Apr 17, 2:33 PM CDT | Special Weather Statement | JAN | Leflore | 27 min |
| Apr 17, 2:37 PM CDT | Special Weather Statement | JAN | Sunflower | 38 min |
| Apr 17, 3:42 PM CDT | Special Weather Statement | JAN | Copiah | 33 min |
| Apr 17, 4:00 PM CDT | Special Weather Statement | JAN | Noxubee | 30 min |
| Apr 17, 4:22 PM CDT | Special Weather Statement | JAN | Clarke | 23 min |
| Apr 17, 4:35 PM CDT | Special Weather Statement | JAN | Montgomery | 25 min |
| Apr 17, 5:55 PM CDT | Special Weather Statement | JAN | Issaquena | 35 min |
| Apr 17, 6:42 PM CDT | Special Weather Statement | JAN | Issaquena | 33 min |
| Apr 17, 6:51 PM CDT | Severe Thunderstorm Warning | JAN | Issaquena, Sharkey, Warren | 24 min |
Nearby
Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.